Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 42, NWS Flagstaff, AZ

September 6, 2011Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 6, 2011, 7:18 PM MDT for Navajo County, Arizona. It was in force for 71 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 6, 2011, 7:18 PM MDT (01:18 UTC)
Expired
Sep 6, 2011, 8:29 PM MDT
In force
71 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 138 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 6, 7:53 PM MDTFLASH FLOODWhiteriver, AZLAW ENFORCEMENT OFFICIALS REPORT FLASH FLOODING FROM THUNDERSTORMS NEAR WHITERIVER.
Sep 6, 8:00 PM MDTFLASH FLOODWhiteriver, AZLAW ENFORCEMENT OFFICIALS REPORT FLASH FLOODING AND DEBRIS WASHING OVER NEIGHBORHOOD STREETS AND HIGHWAY 73 ADJACENT TO LOCUST FIRE BURN AREA.
Sep 6, 8:14 PM MDTHEAVY RAIN 1.05Whiteriver, AZ1.05 INCHES RAIN MEASURED BETWEEN 630 PM MST TO 715 PM MST AT LOCUST FIRE BURN AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2011-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2011-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2776 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WGUS55 KFGZ 070118
FFWFGZ
AZC017-070245-
/O.NEW.KFGZ.FF.W.0042.110907T0118Z-110907T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
618 PM MST TUE SEP 6 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA...

* UNTIL 745 PM MST

* AT 613 PM MST...RADAR INDICATED HEAVY RAIN APPROACHING THE LOCUST
  BURN AREA NEAR WHITERIVER. EXPECT HEAVY RAIN TO BEGIN BY AROUND
  625 PM MST WITH FLOODING BEGINNING BY AROUND 635 PM MST.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
  WHITERIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAIN IS MOVING TOWARD THE LOCUST FIRE BURN AREA...HOWEVER IT
HAS NOT YET DEVELOPED OVER THE BURN AREA AT THIS TIME. HEAVY RAIN
WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS AND DEBRIS FLOWS
WITHIN AND DOWNHILL FROM THE LOCUST FIRE BURN AREA SHORTLY AFTER IT
BEGINS. IF YOU CAN NOT MOVE SAFELY OUT OF THE WAY OF FLASH FLOODING
BEFORE IT BEGINS...IT WOULD BE BEST TO SHELTER IN PLACE IN A STURDY
STRUCTURE.

AREAS IMPACTED BY THIS WARNING INCLUDE THOSE LOCATIONS IN WHITERIVER
FROM LOCUST STREET TO KNOTS LANDING ROAD BETWEEN THE BURN AREA AND
THE WHITE RIVER...INCLUDING HIGHWAY 73.

&&

LAT...LON 3393 11000 3391 10990 3380 10993 3379 11000

$$

DJO
2 follow-up statements
585 
WGUS75 KFGZ 070153
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
653 PM MST TUE SEP 6 2011

AZC017-070245-
/O.CON.KFGZ.FF.W.0042.000000T0000Z-110907T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
653 PM MST TUE SEP 6 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
EXTREME SOUTHEASTERN NAVAJO COUNTY...

AT 650 PM MST...VERY HEAVY RAINFALL HAS ALREADY TAKEN PLACE OVER
THE LOCUST FIRE BURN AREA IN WHITERIVER...WITH RAINFALL AMOUNTS
UP TO ONE INCH ESTIMATED SO FAR. LAW ENFORCEMENT OFFICIALS REPORT
THAT FLASH FLOODING HAS ALREADY BEGUN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAIN WILL LIKELY TRIGGER LIFE-THREATENING FLASH FLOODS AND
DEBRIS FLOWS WITHIN AND DOWNHILL FROM THE LOCUST FIRE BURN AREA.
FLASH FLOODING WILL LIKELY BEGIN WITHIN A FEW MINUTES AND MAY HAVE
ALREADY STARTED. IF YOU CAN NOT MOVE SAFELY OUT OF THE WAY OF FLASH
FLOODING...IT IS BEST TO SHELTER IN PLACE IN A STURDY STRUCTURE.

AREAS IMPACTED BY THIS WARNING INCLUDE THOSE LOCATIONS IN WHITERIVER
FROM LOCUST STREET TO KNOTS LANDING ROAD BETWEEN THE BURN AREA AND
THE WHITE RIVER...INCLUDING HIGHWAY 73.

&&

LAT...LON 3393 11000 3391 10990 3380 10993 3379 11000

$$

DJO
424 
WGUS75 KFGZ 070229
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
729 PM MST TUE SEP 6 2011

AZC017-070237-
/O.CAN.KFGZ.FF.W.0042.000000T0000Z-110907T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAVAJO AZ-
729 PM MST TUE SEP 6 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
SOUTHEASTERN NAVAJO COUNTY...

THE FLASH FLOOD WARNING FOR AREAS ADJACENT TO THE LOCUST
BURN AREA IN WHITERIVER HAS BEEN CANCELLED. LAW ENFORCEMENT
OFFICIALS REPORT THAT FLOODING AND DEBRIS WASHED OVER AREA
ROADS AND HIGHWAYS...BUT HAS NOW RECEDED.

LAT...LON 3393 11000 3391 10990 3380 10993 3379 11000

$$

DJO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 4:16 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 6, 4:16 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
316 PM MST TUE SEP 6 2011

.SYNOPSIS...A WEAK LOW PRESSURE SYSTEM MOVING THROUGH THE NORTHERN
GREAT BASIN WILL CONTINUE TO BRING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS. DRIER
CONDITIONS WILL RETURN FOR WEDNESDAY...THEN A CHANCE OF DAILY
SHOWERS AND STORMS AND NEAR NORMAL TEMPERATURES IS EXPECTED THURSDAY
INTO THE WEEKEND.

&&

.DISCUSSION...THE TROUGH AXIS WAS LOCATED FROM SOUTHEASTERN WY INTO
WEST CENTRAL AZ AND WAS SLOWLY MOVING EASTWARD. AS THIS SYSTEM
CONTINUES TO WEAKEN AND MOVE EASTWARD...THE WESTERN PORTION OF THE
TROUGH AXIS WILL LAG BEHIND AND BECOME MORE EAST-WEST ORIENTED
ACROSS CENTRAL ARIZONA. THEREFORE...PRECIPITATION CHANCE WILL REMAIN
IN THE CHANCE CATEGORY TROUGH MIDNIGHT ACROSS WHITE MOUNTAINS AND
FAR EASTERN ARIZONA.

WEDNESDAY...AS THE LOW CONTINUES TO MOVE EASTWARD...DRIER AIR WILL
MOVE IN FROM THE NORTH...EXPECT THE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS TO SHIFT SOUTH OVER THE WHITE MTNS AND EASTERN
MOGOLLON RIM. DRIER NORTHEAST WINDS AND SEASONABLE TEMPERATURES CAN
BE EXPECTED ELSEWHERE.

THURSDAY THROUGH THE WEEKEND...ANOTHER WEAK LOW PRESSURE SYSTEM IS
FORECAST TO DEVELOP OVER CENTRAL AND SOUTHERN CALIFORNIA AND REMAIN
FAIRLY STATIONARY. IN TURN...SOUTHERLY FLOW WILL REDEVELOP AND DRAW
MOISTURE NORTHWARD INTO NORTHERN AZ. THEREFORE A CHANCE OF AFTERNOON
SHOWERS AND THUNDERSTORMS IN FORECAST EACH DAY. IN ADDITION...COOLER
MID-LEVEL TEMPERATURES ASSOCIATED WITH THIS TROUGH WILL ADD TO THE
INSTABILITY. THERE ARE SOME INDICATIONS THAT THE CONVECTION COULD BE
VIGOROUS AT SOME POINT FRIDAY OR SATURDAY DUE TO INCREASING SHEAR
ASSOCIATED WITH THE TROUGH. WILL KEEP AN EYE ON THIS POSSIBILITY AS
THE PATTERN DEVELOPS.

&&

.AVIATION...FOR THE 00Z PACKAGE...A TROUGH ORIENTED WEST TO EAST
ACROSS CENTRAL ARIZONA THIS EVENING WILL ALLOW SCATTERED SHOWERS TO
CONTINUE OVER THE WHITE MOUNTAINS REGION TONIGHT. SHOWER ACTIVITY
ELSEWHERE WILL LIKELY DECREASE TO ISOLATED COVERAGE AFTER 03Z.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................CLARK
AVIATION/FIRE WEATHER...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 6, 5:12 AM MDT, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
412 AM MST TUE SEP 6 2011

AZZ004>018-037>040-070300-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
412 AM MST TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH PASSING NORTH OF THE STATE WILL COMBINE WITH DEEP
MOISTURE TO PRODUCE OCCASIONAL SHOWERS AND THUNDERSTORMS TODAY.
LOCALLY HEAVY RAINFALL IS POSSIBLE. A FEW STRONG STORMS MAY ALSO
DEVELOP SOUTH OF A LINE FROM SELIGMAN TO WINDOW ROCK BY THIS
AFTERNOON. SMALL HAIL AND GUSTY WINDS WILL ACCOMPANY THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRIER AIR WILL FILTER IN FROM THE NORTH ON WEDNESDAY...KEEPING
THE BEST CHANCE OF STORMS OVER EAST-CENTRAL ARIZONA. THE CHANCE OF
THUNDERSTORMS WILL RETURN TO ALL OF NORTHERN ARIZONA THURSDAY INTO
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 6, 3:35 PM MDT, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
235 PM MST TUE SEP 6 2011

AZZ014-017-062215-
APACHE AZ-
235 PM MST TUE SEP 6 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN APACHE COUNTY IN NORTHEAST ARIZONA

UNTIL 315 PM MST

AT 229 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM NEAR VERNON AND CONCHO TO LYMAN
LAKE STATE PARK. THESE STORMS CONTAIN HAIL FROM ONE HALF TO ONE INCH
DIAMETER AND ARE PRODUCING VERY HEAVY RAIN. EXPECT RISES IN AREA
STREAMS AND NORMALLY DRY WASHES. BE PREPARED FOR INTENSIFICATION OF
THESE STORMS WHICH COULD PRODUCE SEVERE HAIL. THESE STORMS WERE
MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
   LYMAN LAKE STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3462 10914 3422 10923 3425 10983 3458 10983
TIME...MOT...LOC 2131Z 264DEG 8KT 3437 10953
Local storm report, Sep 6, 5:57 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
457 PM MST TUE SEP 06 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             14 ENE HEBER-OVERGAARD  34.49N 110.34W
09/06/2011  E1.00 INCH       NAVAJO             AZ   LAW ENFORCEMENT

            ONE INCH OR LARGER HAIL....CRACKS TO WINDSHIELD DUE TO
            HAIL REPORTED ON SR277 AND FS 332

&&

EVENT NUMBER FGZ1100232

CO

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 6:46 PM MDTSevere Thunderstorm WarningFGZGila, Navajo29 min
Sep 7, 2:40 PM MDTAreal Flood AdvisoryFGZApache110 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.